Docstoc

SIXTH BIENNIAL NATIONAL CONFERENCE ON

Document Sample
SIXTH BIENNIAL NATIONAL CONFERENCE ON Powered By Docstoc
					                   8th Biennial International Conference on
                     Alcohol, Drugs and Society in Africa
                                       Abuja, Nigeria

                               DRAFT PROGRAMME


Tuesday, 22 July 2008
Arrival


Wednesday, 23 July 2008

8 am – 6.00 pm: Registration

9 am: Opening session
      Welcome by conference chair
      Address by Guest of Honour
      Other invited guests
      Tribute to Professor Bisi Odejide
      Presentation of special issue of African Journal of Drug and Alcohol Studies

10 am: Break

10.30 am: First plenary presentations (2 hours)
       Invited presentations

12.30 pm: Lunch

1.30 pm: Scientific session (1.5 hours)

3 pm: Scientific session (1.5 hours)

5.30 pm: End of Day One



Thursday, 24 July 2008

9 am – 12.30 pm: Second plenary
Alcohol Policy Development and Implementation Workshop (3.5 hours)
Workshop faculty:
Professor Tom Babor, University of Connecticut
Professor David Ndetei, University of Nairobi
Dr Kerstin Stenius, STAKES, Helsinki
Professor Isidore S. Obot, CRISA

12.30 pm: Lunch

1.30 pm: Scientific session (1 hour)

2.30 pm: Scientific session (1 hour)

3.30 pm: Break

4 pm: Scientific session (1 hour)

5 pm: General session (1.5 hour)

7 – 9 pm: Closing Reception (2.5 hours)


Friday, 25 July 2008

9 am – 1 pm: International Society of Addiction Journal Editors (ISAJE) Publishing
Workshop (4 hours)

Workshop faculty:
Tom Babor, Addiction
Richard Pates, Journal of Substance Abuse
Isidore Obot, African Journal of Drug and Alcohol Studies
James Gire, Virginia Social Science Journal
Kerstin Stenius, Nordic Studies on Alcohol and Drugs

Conference Chair: Professor Isidore S. Obot
Conference Secretary: Dr Andrew Zamani

                                     www.crisanet.org
                   8th Biennial International Conference on
                      Alcohol, Drugs and Society in Africa
________________________________________________________________________

                        Abuja, Federal Capital Territory, Nigeria

                                  23-25 July 2008
                       Chelsea Hotel, Central Business District


Travel Information

All major airlines have direct flights into Lagos (the commercial and business capital of
Nigeria) from European and some African cities. Two airlines also fly directly from Europe
to Abuja, the political capital of Nigeria. These are British Airways from London (arrives
about 5 am) and KLM from Amsterdam (arrives about 8 pm).

If you take the Lagos route note that there will be a taxi ride to the domestic airport, the
additional cost of a one-hour flight to Abuja and, depending on the time of arrival in Lagos,
an overnight stay in the city. There are many flights each day between Lagos and Abuja
beginning quite early and ending late in the evening. You may wish to check the websites
of such local airlines as Bellview, Virgin Nigeria, Arik,and Aero Contractors for their
schedules but the information on the sites might be outdated. It is not necessary to make
a domestic flight reservation or buy a ticket online. Just go to the domestic airport and buy
a one-way ticket for the next available flight to Abuja at a cost of between $120 and $150.

A taxi ride from the international to the domestic airport in Lagos might cost you the
equivalent of $20 in Naira, the local currency. The exchange rate at the bureaus in the
airport is currently N119 to $1.

For travelers from Europe in particular (and for others as well), it is recommended
that you travel on an airline with direct flights to Abuja (for now that means BA or
KLM).

From the US: Two airlines fly directly from the US to Lagos -- North American from New
York and Baltimore, and Delta from Atlanta. Both Airlines take you into Lagos in the
morning and you can then catch a one-hour flight to Abuja from the domestic wing of the
international airport, or at another domestic terminal a short taxi ride away.

You may also wish to go through Europe, the advantage of which is that you can fly
directly to Abuja via British Airways or KLM. The disadvantage is that the wait in Europe
can be quite long but this might be countered by the convenience of flying directly into
Abuja. Lagos is a bit too boisterous (some might say rowdy) but it is the largest city in
sub-Saharan Africa and well worth the experience.

From the Abuja airports to the hotel: There are official airport taxis outside the
international and domestic airports. The cost to the conference hotel may be up to the
equivalent of $40. If you let the LOC know of your arrival time we may be able to pick you
up at the airport to the hotel. Call any of these numbers +234 805 958 1331; +234 703 940
8945 or send e-mail to zamaning@yahoo.com; iobot@crisanet.org.
Hotel accommodation

Abuja has a wide range of hotels but it recommended that you stay in the conference
hotel. The conference will be held at the venue of the 2006 conference, a beautiful and
comfortable hotel situated right in the central business district of the capital city.

We will make a reservation for you in the hotel at a negotiated rate of about $110 per night,
which includes free internet access in your room and buffet breakfast. You can also make
your reservation at the hotel website: http://www.chelseahotelabuja.com/.

Two other hotels in the same general area of Chelsea are Reiz Continetal Hotel
(http://www.reizcontinentalhotel.com) and Bolingo Hotel. Of course, Abuja has it fair
share of both more expensive and cheaper hotels so if you are interested in any of these
please contact the local organizing committee. There are also guest houses for as low as
$50 or N6,000.


Visa to Nigeria
If you need an invitation letter for your visa application please contact Isidore S. Obot
(Chair of the International Committee) as soon as possible at iobot@crisanet.org or
obotis@gmail.com.


Conference registration

Pre-registration is encouraged so please complete and submit the registration as soon as
possible.

Important dates to remember
28 April 2008: Last day to submit abstracts
16 May 2008: Abstract selection notices sent
27 June 2008: Deadline for receipt of full papers
22 July 2008: Arrival in Abuja and registration at the hotel
23 July 2008: Conference opens at 9 am
24 July 2008: Alcohol policy workshop and end of main conference
25 July 2008: ISAJE publishing workshop


                                     www.crisanet.org
           RESEARCH AND PUBLISHING TRAINING WORKSHOP
       At the 8th Biennial International Conference on Alcohol, Drugs and Society

              CRISA, Inc., and the International Society of Addiction
           Journal Editors (ISAJE) invite you to a training workshop on:

                How to Write and Publish Addiction Science
             Chelsea Hotel, Abuja (Central Business District), 25 July 2008

                                        9 am-1 pm

Topics to be covered:
Preparing your article … How to choose a journal … Good citation practices … Ethical
issues … Responding to referees’ comments … Views from the editors … etc.

Participants:
The workshop is open to all registered participants at the 8th Biennial International
Conference on “Alcohol, Drugs and Society,” Abuja, 23-25 July 2008.

Workshop Faculty:
   (i)      Prof. Tom Babor, Deputy Editor-in-Chief, Addiction (USA)
   (ii)     Dr Richard Pates, Editor, Journal of Substance Abuse (UK)
   (iii)    Prof. James Gire, Editor, Virginia Journal of Social Science (USA)
   (iv)     Dr Kerstin Stenius, Editor, Nordic Studies on Alcohol and Drugs (Finland)
   (v)      Prof. Isidore S. Obot, Editor-in-Chief, African Journal of Drug and Alcohol
            Studies (Nigeria)

Resource:
Publishing addiction science: a guide for the perplexed (edited by Babor, Stenius &
Savva, ISAJE/WHO, 2004).

Contact: For more information about the workshop and conference please contact Dr
Andrew Zamani at zamaning@yahoo.com (+234 805 958 1331) or Prof. Isidore S. Obot at
iobot@crisanet.org.

                                      www.crisanet.org
                    8th Biennial International Conference on
                      Alcohol, Drugs and Society in Africa
                              23-25 July 2008. Abuja, Nigeria


                                 CONFERENCE REGISTRATION


First Name: ____________________ Last Name: _________________ Title: _________


Affiliation: _______________________________________________________________

Mailing address: __________________________________________________________

________________________________________________________________________

________________________________________________________________________


Phone _________________________________ Fax: ____________________________
(include country code)


E-mail: ________________________________________________________________


Will participate in the publishing workshop on Friday, 25 July? ___ Yes   ___ No


Registration: N10,000 (Nigerians); $100 (foreign participants); N3,000 (students)

Methods of payment
Cheque or money order: Send to CRISA, 10 Sandview Ct, Baltimore, MD 21209-1754, USA (for
participants living outside Nigeria); or to CRISA, c/o Dr Andrew Zamani, UATH, PMB 228, Abuja,
FCT (for participants in Nigeria).

Direct transfer: to CRISA, Inc. account, Provident Bank, PO Box 1661, Baltimore, 21203-1661,
MD. Account number: 0006036678. Routing number: 252073018

Participants are encouraged to submit the registration form as an e-mail attachment by 30 April
to iobot@crisanet.org or zamaning@yahoo.com. However, there will be no extra charge for
those who elect to pay during on-site registration.